Louisiana, 2009

Hail in Louisiana, May 15, 2009

May 15, 2009 · NWS LIX · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed in an unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated strong to severe thunderstorms developed in an unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 2:50 PM CST, 50 minutes earlier.

Area forecast discussion, May 15, 2:50 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
350 PM CDT FRI MAY 15 2009

.SHORT TERM...

A SUMMER LIKE PATTERN WILL REMAIN IN PLACE THROUGH TOMORROW. THIS
PATTERN IS DRIVEN BY A STRONG RIDGE OF HIGH PRESSURE WITH AN EAST-
WEST ORIENTED AXIS CENTERED OVER THE CAROLINAS. DEEP SOUTHERLY FLOW
WILL CONTINUE TO PUMP IN TROPICAL MOISTURE THROUGH TOMORROW. AT
THE SAME TIME...STEEP LAPSE RATES ALOFT WILL ALLOW FOR A GREAT
DEAL OF INSTABILITY. THE MAIN FACTORS LIMITING CONVECTIVE
DEVELOPMENT CONTINUE TO BE A LACK OF STRONG UPPER LEVEL LIFT AND
LITTLE IN THE WAY OF LOW LEVEL CONVERGENCE. ANY CONVECTIVE
ACTIVITY SHOULD INITIALLY FORM ALONG ANY SEABREEZE/LAKEBREEZE
BOUNDARIES IN PLACE. ONCE CONVECTION GETS GOING...EXPECT CONTINUED
DEVELOPMENT ALONG OUTFLOW BOUNDARIES. THE CONVECTION WILL BE
DIURNALLY DRIVEN...WITH MOST OF THE ACTIVITY FORMING IN THE LATE
MORNING AND EARLY AFTERNOON HOURS AND PERSISTING INTO THE EARLY
EVENING HOURS.

NOW...THE MAIN CAVEAT WITH THE OUTLOOK FOR TOMORROW...IS THAT TO
THE NORTH AND WEST OF THE FORECAST AREA...A UNUSUALLY STRONG
TROUGH WILL BEGIN TO DEVELOP IN THE PLAINS. ALL OF THE SHORT TERM
FORECAST MODELS SHOW THAT THIS STRONG TROUGH WILL DIG TO THE
SOUTHEAST THROUGH THE DAY. BY SATURDAY NIGHT...A SURFACE WILL
DEVELOP IN THE MID-SOUTH. AS THE LOW AND PARENT UPPER LEVEL TROUGH
DEEPEN...COOLER AND DRIER AIR OVER THE NORTHERN PLAINS WILL BE
DRAWN TO THE SOUTH. THIS WILL ALLOW FOR THE FORMATION OF A POTENT
COLD FRONT OVER THE ARKLATEX REGION SATURDAY NIGHT. ALTHOUGH THE
FLOW ALOFT WILL BE WEAK...THERE SHOULD BE SUBSTANTIAL UPPER LEVEL
COOLING...WHICH WILL IN TURN LEAD TO MUCH STEEPER LAPSE RATES AND
GREATER OVERALL INSTABILITY LATE SATURDAY NIGHT INTO SUNDAY AS THE
TROUGH AXIS PASSES OVER THE REGION. IN THE LOW LEVELS...THE STRONG
COLD FRONT WILL ALSO BEGIN TO PULL THROUGH THE CWA. EXPECT SEVERAL
ROUNDS OF THUNDERSTORMS TO IMPACT THE FORECAST AREA LATE SATURDAY
NIGHT INTO SUNDAY NIGHT. THE POTENTIAL FOR SEVERE THUNDERSTORMS
WILL BE HIGHEST SUNDAY AFTERNOON INTO SUNDAY NIGHT...WITH HAIL AND
WET MICROBURSTS LOOKING TO BE THE MAIN THREAT. TEMPERATURES SHOULD
ALSO BE MUCH COOLER SUNDAY INTO SUNDAY NIGHT. DAYTIME HIGHS WILL
BE AFFECTED BY EXTENSIVE CLOUD COVER AND RAINFALL...WHILE
OVERNIGHT LOWS WILL BE DRIVEN BY STRONG COLD AIR ADVECTION TAKING
HOLD IN THE WAKE OF THE FRONT.

AS THE FRONT MOVES INTO THE COASTAL WATERS LATE SUNDAY NIGHT INTO
MONDAY MORNING...EXPECT GRADUAL CLEARING TO TAKE HOLD. IN
ADDITION...TEMPERATURES WILL REMAIN WELL BELOW NORMAL...AND
HUMIDITIES WILL BE MUCH LOWER AS SURFACE RIDGING BUILDS IN...AND
NORTHWEST FLOW ALOFT DOMINATES.

.LONG TERM...

BY THE MIDDLE OF NEXT WEEK...THE MEDIUM RANGE MODELS AGREE THAT A
BROAD SOUTHWEST TO NORTHEAST ORIENTED SURFACE RIDGE WILL DOMINATE
THE FORECAST AREA. IN THE UPPER LEVELS...A EAST TO WEST ORIENTED
UPPER LEVEL RIDGE SHOULD ALSO BUILD IN. AS A RESULT...EXPECT
LITTLE IN THE WAY OF CLOUD COVER AND VIRTUALLY NO CHANCE OF PRECIP
TUESDAY THROUGH THURSDAY. TEMPERATURES WILL GRADUALLY WARM THROUGH
THE WEEK...AS STRONG SUBSIDENCE ALOFT DOMINATES THE REGION.
HOWEVER...A LARGE DIURNAL RANGE WILL BE IN PLACE...WITH OVERNIGHT
LOWS DIPPING BELOW NORMAL DUE TO DRIER THAN NORMAL AIRMASS
EXPECTED TO BE IN PLACE.

WHILE THIS RIDGING DOMINATES THE IMMEDIATE GULF COAST...A CUT OFF
LOW IS EXPECTED TO DEVELOP OVER THE SOUTHERN AND EASTERN GULF OF
MEXICO. BOTH THE GFS AND ECWMF DEPICT THIS DEVELOPMENT...BUT THERE
ARE LARGE DIFFERENCES ON THE EXACT PLACEMENT AND STRENGTH OF THIS
SYSTEM. IN ANY EVENT...THERE SHOULD BE SOME TYPE OF COLD CORE
UPPER LEVEL LOW STALLED OVER THE GULF OF MEXICO NEXT WEEK. IF THIS
LOW REMAINS STATIONARY...A SURFACE REFLECTION MAY DEVELOP
WEDNESDAY OR THURSDAY. AGAIN...THERE ARE GREAT DIFFERENCES ON THE
STRENGTH OF ANY SURFACE LOW FORMING DURING THIS TIME. THE MODELS
THEN DEPICT A NORTHWEST OR WESTWARD MOVEMENT OF THIS SYSTEM LATE
NEXT WEEK INTO THE WEEKEND. GIVEN THE HIGH UNCERTAINTY AND LOW
CONFIDENCE IN THE FORECAST FOR LATE NEXT WEEK...HAVE WENT WITH
ONLY LOW END CHANCE POPS FOR FRIDAY AND SATURDAY.

&&

.AVIATION...
...00Z TAF ISSUANCE...
MOST CONVECTION THIS AFTERNOON HAS MISSED THE TERMINALS AND ENROUTE
COVERAGE IS ISOLATED ENOUGH FOR VISUAL SEPARATION. SOME VECTORING
MAY BE OCCURRING INTO KMSY AROUND A STRONG STORM OVER WESTERN LAKE
PONTCHARTRAIN. CONVECTION IS EXPECTED TO DIMINISH WITH SUNSET AND
POSSIBLE ISOLATED REDEVELOPMENT ON CONVERGENT MARITIME FLOW
OVERNIGHT. VFR CONDITIONS EXPECTED TO PREVAIL AT TERMINALS THROUGH
SATURDAY 00Z. 24/RR

&&

.MARINE...
MODEST ONSHORE FLOW EXPECTED TO CONTINUE THROUGH SATURDAY NIGHT THEN
A WIND SHIFT WITH A LATE SEASON COLD FRONT MOVING OFFSHORE SUNDAY.
PERSISTENT NORTHEAST FLOW FOR MUCH OF NEXT WEEK WITH GRADIENT
TIGHTENING TOWARDS LATTER PART OF WEEK AS MODELS CONTINUE TO REFLECT
A COLD CORE LOW PRESSURE SYSTEM MOVING OUT OF THE CARIBBEAN SEA INTO
THE CENTRAL GULF OF MEXICO FOR NEXT WEEKEND. WILL NOT SPECULATE ON
PROSPECTS OF TROPICAL DEVELOPMENT BUT TIDE INCREASES WOULD LIKELY
RESULT AS EASTERLY FLOW STIFFENS INTO NEXT WEEKEND. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  68  83  66  75 /  20  60  50  60
BTR  69  86  67  76 /  20  60  50  60
MSY  71  85  70  78 /  20  50  40  60
GPT  70  83  68  78 /  20  60  50  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

32
Hazardous weather outlook, May 15, 9:44 AM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1044 AM CDT FRI MAY 15 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-161100-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1044 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW
OF THESE ARE EXPECTED TO BECOME STRONG WITH AN ISOLATED SEVERE
THUNDERSTORM POSSIBLE. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING. VERY
HEAVY RAINFALL WILL ALSO OCCUR WITH SOME OF THE ACTIVITY
TODAY...ESPECIALLY AS THE FORWARD SPEED SLOWS DURING THE
AFTERNOON.

MINOR TO MODERATE RIVER FLOODING ON THE MISSISSIPPI RIVER WILL
CONTINUE AT RED RIVER LANDING...BATON ROUGE...AND DONALDSONVILLE.
MINOR FLOODING WILL CONTINUE ON THE ATCHAFALAYA RIVER AT MORGAN
CITY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY. STRONG
THUNDERSTORMS ARE EXPECTED BOTH DAYS. AN ISOLATED SEVERE
THUNDERSTORM CAN BE EXPECTED SATURDAY. A BETTER CHANCE OF SEVERE
THUNDERSTORMS IS EXPECTED SUNDAY AS A STRONG DISTURBANCE
ACCOMPANIES A LATE SEASON COLD FRONT THROUGH THE AREA. THE STRONGEST
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL
AND FREQUENT LIGHTNING. AREAS OF VERY HEAVY RAINFALL CAN BE
EXPECTED SATURDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE MOSTLY
STATIONARY SATURDAY AND SATURDAY NIGHT ADDING TO THE HEAVY RAIN
POSSIBILITY.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TOWARD THE END OF THE
WEEK AS A STRONG SURFACE LOW DEVELOPS AND MOVES TOWARD THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

32

In the hours before

Local storm report, May 15, 11:29 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1229 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             WADE                    30.64N 88.57W
05/15/2009  E0.88 INCH       JACKSON            MS   BROADCAST MEDIA

            PUBLIC REPORT RELAYED OF NICKEL HAIL FOR 5 MINUTES. PEAK
            KLIX VIL 50 KG/M2.

&&

24/RR
Special weather statement, May 15, 3:19 PM CST, 21 minutes before
LAZ036-047-048-050-152215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
419 PM CDT FRI MAY 15 2009

...STRONG THUNDERSTORM MOVING NORTH AFFECTING EAST FELICIANA
PARISH...LIVINGSTON PARISH...EAST BATON ROUGE PARISH...WEST BATON
ROUGE PARISH...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BATON ROUGE...OR ABOUT 3 MILES SOUTHEAST OF
BATON ROUGE AIRPORT...MOVING NORTH AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BATON ROUGE
AIRPORT...BAKER...GREENWELL SPRING...WATSON...ZACHARY...SLAUGHTER AND
PRIDE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
MARBLE SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, East Baton Rouge

When
May 15, 3:40 PM CST
Where
East Baton Rouge County, Baker
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.580, -91.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175706.